Alert archive / Mississippi / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 154, NWS New Orleans, LA

July 21, 2005Pike County, Walthall County, Mississippi

NWS New Orleans, LA issued this severe thunderstorm warning at Jul 21, 2005, 4:52 PM CDT for Pike County, Walthall County, Mississippi. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 21, 2005, 4:52 PM CDT (21:52 UTC)
Expired
Jul 21, 2005, 5:22 PM CDT
In force
30 min
Issued by
NWS New Orleans, LA
Area
Counties, with a storm outline in the text

Counties Pike County, MS, Walthall County, MS

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 9.9 hours before the alert went out and 113 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2005-07-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1546 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2005-07-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -16 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1546 J/kg
Mixed-layer CIN
-73 J/kg
Mixed-layer LCL
845 m above ground
0-6 km bulk shear
4 kt
0-1 km storm-relative helicity
-16 m²/s²
0-3 km storm-relative helicity
-13 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KLIX 212155
SVRLIX
MSC113-147-212245-
/O.NEW.KLIX.SV.W.0154.050721T2152Z-050721T2245Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NEW ORLEANS LA
452 PM CDT THU JUL 21 2005

THE NATIONAL WEATHER SERVICE IN NEW ORLEANS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  PIKE COUNTY IN SOUTHERN MISSISSIPPI
  WALTHALL COUNTY IN SOUTHERN MISSISSIPPI

* UNTIL 545 PM CDT

* AT 448 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN
  EXCESS OF 60 MPH AND VERY HEAVY RAINFALL. THESE STORMS WERE LOCATED 
  ALONG A LINE FROM SOUTHERN PIKE COUNTY TO NORTHERN WALTHALL COUNTY.
  THESE STORMS WERE NEARLY STATIONARY.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...VERY HEAVY RAINFALL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 3132 9005 3104 9054 3101 9038 3114 9003

$$
1 follow-up statement
000 
WWUS54 KLIX 212222
SVSLIX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
521 PM CDT THU JUL 21 2005

MSC113-147-212231-
/O.CAN.KLIX.SV.W.0154.000000T0000Z-050721T2245Z/
PIKE MS-WALTHALL MS-
521 PM CDT THU JUL 21 2005

...THE SEVERE THUNDERSTORM WARNING FOR WALTHALL AND PIKE COUNTIES IS
CANCELLED...

THE LINE OF STORMS THAT PROMPTED THE SEVERE THUNDERSTORM WARNING HAS 
WEAKEN BELOW SEVERE LIMITS. 

LAT...LON 3132 9005 3104 9054 3101 9038 3114 9003

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 21, 4:00 PM CDT, 52 minutes earlier.

Area forecast discussion, Jul 21, 4:00 PM CDT, 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW ORLEANS LA
400 PM CDT THU JUL 21 2005

.DISCUSSION...
WHILE SCATTERED TO NUMEROUS THUNDERSTORMS HAVE DEVELOPED ACROSS
NEIGHBORING WFO/S TO OUR NORTH AND EAST...OUR AREA HAS SEEN ONLY
ISOLATED SHOWERS AND THUNDERSTORMS THUS FAR AS THE LAKE AND SEA
BREEZES HAVE BEEN VERY INACTIVE AND WEAK. CONVECTION HAS FOCUSED
MAINLY NEAR A WELL DEFINED VORT MAX OVER ARKANSAS IN AN AREA OF
MID/UPPER DIVERGENCE ACROSS SOUTH CENTRAL MS AND SOUTH AL. AS
CLUSTERS AND LINES OF THUNDERSTORMS WORK SOUTH INTO EXTREME SOUTH
MS AND ADJACENT SOUTHEAST LA...A FEW STORMS COULD ORGANIZE AND
PULSE UP TO NEAR SEVERE LIMITS...PRODUCING STRONG WIND GUSTS AND
POSSIBLY SMALL HAIL. WILL MAINTAIN CHANCE OF CONVECTION THIS
EVENING AND A SLIGHT CHANCE OVERNIGHT.

ON FRIDAY...VORT MAX APPEARS TO SHEAR OUT OVER THE NORTHWEST
PORTION OF THE FORECAST AREA...BUT A POOL OF DEEP LAYER MOISTURE/
HIGH PRECIPITABLE WATER WILL BE OVER THE AREA WITH SOME DRIER AIR
WORKING IN JUST TO THE NORTH. COVERAGE OF CONVECTION SHOULD
FINALLY GET CLOSE TO 50 PERCENT...AND A FEW THUNDERSTORMS COULD BE
STRONG ON FRIDAY.

OVER THE WEEKEND...WILL MAINTAIN NEAR CLIMO POPS - 40 PERCENT
DURING DAY AND 20 PERCENT AT NIGHT...HOWEVER...LOW LEVEL WINDS ARE
FORECAST TO BECOME MORE WEST TO SOUTHWEST...AND DRY AIR IS PROGGED
TO MOVE IN AT THE MID LEVELS ON SUNDAY. THIS COULD CAUSE
CONVECTION TO BE MORE ISOLATED ON SUNDAY WHICH MEANS HEAT COULD BE
A BIGGER PROBLEM. WILL WATCH MODEL TRENDS ON THIS.

NEXT WEEK...WILL HAVE TO WATCH A TROPICAL SYSTEM EAST OF FLORIDA
AS THE MODELS TRACK THE 500 MB VORT MAX WESTWARD TOWARDS THE EAST
GULF OF MEXICO BY MID WEEK. UNTIL THEN...THE CENTRAL GULF COAST
SHOULD HAVE NEAR NORMAL OR POSSIBLY SLIGHTLY BELOW NORMAL POPS
WITH ABOVE NORMAL TEMPERATURES CONTINUING.

&&

.PRELIMINARY POINT TEMPS/POPS...
MCB  73  92  74  93 /  30  50  20  40
BTR  75  94  76  94 /  30  50  20  40
MSY  77  92  77  92 /  30  50  20  40
GPT  76  92  76  91 /  30  50  20  40

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...NONE.
GM...NONE.
MS...NONE.
GM...NONE.
&&

22
Hazardous weather outlook, Jul 21, 6:00 AM CDT, 10 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS LA
600 AM CDT THU JUL 21 2005

LAZ034>040-046>050-056>070-MSZ068>071-077-080>082-211700-
AMITE-ASCENSION-ASSUMPTION-EAST BATON ROUGE-EAST FELICIANA-HANCOCK-
HARRISON-IBERVILLE-JACKSON-LIVINGSTON-LOWER JEFFERSON-
LOWER LAFOURCHE-LOWER PLAQUEMINES-LOWER ST BERNARD-LOWER TERREBONNE-
ORLEANS-PEARL RIVER-PIKE-POINTE COUPEE-ST CHARLES-ST HELENA-ST JAMES-
ST JOHN THE BAPTIST-ST TAMMANY-TANGIPAHOA-UPPER JEFFERSON-
UPPER LAFOURCHE-UPPER PLAQUEMINES-UPPER ST BERNARD-UPPER TERREBONNE-
WALTHALL-WASHINGTON-WEST BATON ROUGE-WEST FELICIANA-WILKINSON-
600 AM CDT THU JUL 21 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL AND SOUTHEAST
LOUISIANA AND EXTREME SOUTHWEST...SOUTH CENTRAL AND COASTAL
MISSISSIPPI.

.DAY ONE...TODAY AND TONIGHT
AN UPPER LEVEL DISTURBANCE WILL MOVE IN FROM THE NORTH TODAY AND
GIVE A DECENT CHANCE FOR SHOWERS AND THUNDERSTORMS THROUGH MAINLY
EARLY EVENING. MOST OF THE THUNDERSTORM ACTIVITY WILL REMAIN
WEAK...BUT A FEW STRONGER THUNDERSTORMS ARE POSSIBLE...MAINLY IN THE
AFTERNOON HOURS.

NO HAZARDOUS WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SCATTERED THUNDERSTORMS WILL REMAIN A POSSIBILITY EACH DAY...AS A
WARM AND HUMID AIRMASS WILL CONTINUE TO INTERACT WITH LAKE AND SEA
BREEZE BOUNDARIES EACH DAY INTO THE EVENING HOURS. THROUGH MID
WEEK...MOST OF THE THUNDERSTORM ACTIVITY WILL REMAIN WEAK...BUT A
FEW STRONGER THUNDERSTORMS ARE POSSIBLE...MAINLY IN THE AFTERNOON
HOURS.

.SPOTTER INFORMATION STATEMENT...

THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS AND EMERGENCY
MANAGEMENT PERSONNEL...IN SUPPORT OF SEVERE WEATHER OPERATIONS...IS
NOT REQUESTED AT THIS TIME.

8

In the hours before

Special weather statement, Jul 21, 4:32 PM CDT, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
432 PM CDT THU JUL 21 2005

LAZ039-212200-
WASHINGTON-
432 PM CDT THU JUL 21 2005

...STRONG THUNDERSTORMS OVER NORTHEAST WASHINGTON PARISH...

AN AREA OF THUNDERSTORMS...MAINLY FROM FRANKLINTON TO THE STATE
LINE...WILL CONTINUE TO MOVE SOUTH AT 5 TO 10 MILES AN HOUR. THESE
THUNDERSTORMS WILL PRODUCE GUSTY WINDS UP TO 40 MILES AN HOUR....
FREQUENT LIGHTNING...AND HEAVY DOWNPOURS OF RAIN OVER FRANKLINTON
THROUGH 5 PM. LOCALIZED FLOODING OF ROADWAYS AND LOW LYING AREAS WILL
BE POSSIBLE WITH THESE THUNDERSTORMS.

The office that day

Everything else NWS New Orleans, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 21, 5:40 PM CDTSevere Thunderstorm WarningLIXPearl River35 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.